Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Lincoln, IL

May 10, 2018Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2018, 6:33 PM CDT for Lawrence County, Richland County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 6:33 PM CDT (23:33 UTC)
Expired
May 10, 2018, 7:15 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 47 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WUUS53 KILX 102333
SVRILX
ILC101-159-110015-
/O.NEW.KILX.SV.W.0015.180510T2333Z-180511T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
633 PM CDT THU MAY 10 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lawrence County in southeastern Illinois...
  Southeastern Richland County in southeastern Illinois...

* Until 715 PM CDT

* At 633 PM CDT, a severe thunderstorm was located over Parkersburg,
  or 10 miles south of Olney, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Parkersburg, Calhoun, Berryville, Helena and Mount Carmel Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 8809 3869 8770 3857 8773 3857 8815
TIME...MOT...LOC 2333Z 291DEG 14KT 3858 8805 

HAIL...1.00IN
WIND...60MPH
 
$$

Barker
2 follow-up statements
476 
WWUS53 KILX 102349
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
649 PM CDT THU MAY 10 2018

ILC101-159-110015-
/O.CON.KILX.SV.W.0015.000000T0000Z-180511T0015Z/
Lawrence-Richland-
649 PM CDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN LAWRENCE AND SOUTHEASTERN RICHLAND COUNTIES...

At 649 PM CDT, a severe thunderstorm was located near West Salem, or
12 miles southeast of Olney, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Berryville, Helena and Mount Carmel Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 8800 3864 8771 3857 8773 3857 8805
TIME...MOT...LOC 2349Z 284DEG 13KT 3856 8800 

HAIL...1.00IN
WIND...60MPH
 
$$

Barker
005 
WWUS53 KILX 110008
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
708 PM CDT THU MAY 10 2018

ILC101-159-110018-
/O.EXP.KILX.SV.W.0015.000000T0000Z-180511T0015Z/
Lawrence-Richland-
708 PM CDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAWRENCE AND
SOUTHEASTERN RICHLAND COUNTIES WILL EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3862 8800 3864 8771 3857 8773 3857 8805
TIME...MOT...LOC 0008Z 291DEG 14KT 3853 8792 

$$

Barker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:00 PM CDT, 33 minutes earlier.

Area forecast discussion, May 10, 6:00 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
600 PM CDT Thu May 10 2018

.SHORT TERM...(This evening through Friday)
ISSUED AT 245 PM CDT Thu May 10 2018
Surface map this afternoon has a weak boundary moving through the
region, with high pressure building in over the Northern Plains
and south central Canada. This high pressure will bring the flow
around to more easterly through the overnight hours, helping to
weaken any progression of the boundary briefly. Two different
waves are expected to move through the region in the overnight
hours. One is SW of the region now, in Missouri on sat imagery.
High res models streak a small area of precip south of I-72 before
midnight. Have had to boost those pops from previous forecast as
the wave materializes on radar. The second wave is progged to go
across the northern portions of the state, and the latest models
have pushed the pops a little further north than previously.
Isolated showers may still straggle down to north of I-74 in the
overnight, particularly after midnight. As the ridge axis slips to
the east, flow comes around to more southerly tomorrow,
reinforcing the developing baroclinic zone associated with the
west/east oriented showers across the northern portions of the
state and the Upper Midwest. This is setting up under zonal flow
from the midlevels up to h5 and putting portions of the Midwest
under a prolonged precip event. Most of the forecast is dominated
by the precip to the north, with weak pops drifting down into
Central IL with variations in the location of the front, largely
impacted by mesoscale processes through at least Day 4.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 245 PM CDT Thu May 10 2018
Precip returns to the forecast Friday night across the north,
drifting south for Saturday. This pattern continues with the
frontal boundary just to the north in parallel flow. This front
provides a focus for waves moving out along the zonal flow aloft
and produces plenty of rain for the Upper Midwest. For Central IL,
that means several periods of low pops, particularly across the
northern half of the state, with relatively low QPF. Per
collaboration, the forecast QPF used was a blend with WPC Guidance
for the region. Central IL remains on the warm side of the front
throughout the forecast, with highs above seasonal normals...and
well above south of I-74 from GBG to BMI. With the southerly flow
south of the front, moisture feeding into the region along with
the warmer temps will push the Heat Index into the upper 80s/lower
90s in the afternoon through day 6.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu May 10 2018

Storms firing along remnant boundary from south of Quincy to near
Evansville early this evening. Convective-Allowing Models keep
convection developing along the boaundary as it pushes northward.
This should move scattered convection to near KSPI and KDEC by
late evening. Covergae doesn't warrent a tempo or predominant
group but will include a vicinity at both sites. Storms will
likely diminish before reaching I-74 terminals.

As high pressure ridging pushes east of the region Friday expect
winds to become southerly.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Barker
Hazardous weather outlook, May 10, 3:45 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
345 PM CDT Thu May 10 2018

ILZ027>031-036>038-040>048-053>057-063-112045-
Cass-Champaign-Clark-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Moultrie-Peoria-Piatt-
Schuyler-Stark-Tazewell-Vermilion-Woodford-
345 PM CDT Thu May 10 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances return to the area Friday night and
Saturday. Some of those storms could become strong with hail and
gusty winds. There will also be periodic chances of thunderstorms
from Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ049>052-061-062-066>068-071>073-112045-
Christian-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-
Morgan-Richland-Sangamon-Scott-Shelby-
345 PM CDT Thu May 10 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There will be periodic chances of thunderstorms from Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

In the hours before

Local storm report, May 10, 1:23 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
123 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     3 NNE CISCO             40.05N 88.70W
05/09/2018                   PIATT              IL   PUBLIC

            ROOF BLOWN OFF CONCRETE BARN.

&&

GEELHART
Special weather statement, May 10, 5:57 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Lincoln IL
557 PM CDT THU MAY 10 2018

ILZ071-102345-
Clay-
557 PM CDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY COUNTY UNTIL
645 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Omega, or 9 miles east of Salem, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Flora, Clay City and Xenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3861 8870 3871 8869 3874 8836 3860 8836
TIME...MOT...LOC 2256Z 269DEG 19KT 3861 8878

Barker
Special weather statement, May 10, 6:26 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
626 PM CDT THU MAY 10 2018

ILZ072-073-110015-
Richland-Lawrence-
626 PM CDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE AND
SOUTHERN RICHLAND COUNTIES UNTIL 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parkersburg, or 8 miles south of Olney, moving east at 10 mph. A
second thunderstorm was located 4 miles south of Noble moving east
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Parkersburg, Calhoun, Schnell, Helena, Mount Carmel Airport,
Berryville and Billett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3858 8815 3860 8816 3861 8827 3868 8828
      3869 8765 3857 8766 3857 8808
TIME...MOT...LOC 2325Z 269DEG 10KT 3861 8809

Barker

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:16 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt44 min
May 9, 7:21 PM CDTSevere Thunderstorm WarningILXChampaign, Macon, Piatt39 min
May 9, 7:43 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion32 min
May 9, 8:14 PM CDTSpecial Weather StatementILXMoultrie46 min
May 9, 8:20 PM CDTAreal Flood AdvisoryILXChampaign3 hr
May 9, 8:24 PM CDTSpecial Weather StatementILXDouglas36 min
May 9, 8:31 PM CDTSevere Thunderstorm WarningILXDouglas44 min
May 9, 8:44 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar46 min
May 9, 8:48 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Moultrie, Shelby42 min
May 9, 9:48 PM CDTSpecial Weather StatementILXClark27 min
May 9, 10:22 PM CDTSpecial Weather StatementILXCrawford23 min
May 10, 5:57 PM CDTSpecial Weather StatementILXClay48 min
May 10, 6:26 PM CDTSpecial Weather StatementILXRichland49 min
May 10, 6:56 PM CDTSpecial Weather StatementILXClay49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.